New Hampshire, 2008

Lightning Strike in New Hampshire, June 17, 2008

June 17, 2008 · NWS GYX · 1 event in 1 county or zone

Lightning ignited a fire that damaged a shed in Rochester. The lightning apparently struck a nearby tree and followed the roots to the shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning ignited a fire that damaged a shed in Rochester. The lightning apparently struck a nearby tree and followed the roots to the shed. The fire damaged the side of the shed and some of the contents. Damage was estimated at $500.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 17, 1:51 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 17, 1:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
251 PM EDT TUE JUN 17 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY EAST ACROSS THE REGION TONIGHT.
A BROAD AREA OF WEAK LOW PRESSURE WILL LINGER OVER SOUTHERN QUEBEC
AND NORTHERN NEW ENGLAND WEDNESDAY THROUGH SUNDAY. A COLD FRONT
WILL APPROACH FROM THE GREAT LAKES ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDESPREAD CONVECTION CURRENTLY OCCURRING ACROSS THE FORECAST AREA WILL
CONTINUE INTO THE EVENING BEFORE DIMINISHING AND BECOMING WIDELY SCT
LATER AT TONIGHT. AS NIGHTTIME COOLING OCCURS SOME PATCHY FOG MAY
DEVELOP ESPECIALLY OVER THE MAINE PORTION. STAYING CLOSE TO
GUIDANCE FOR LOW TEMPS/POPS TONIGHT.

&&

.SHORT TERM /WEDNESDAY/...
CUTOFF LOW ALOFT WILL CONTINUE OVER NORTHERN NEW ENGLAND WED SO
ONCE AGAIN CONVECTION TO REDEVELOP DURING THE DAY AS DIURNAL
HEATING OCCURS AND AFTN TSTMS A POSSIBILITY ONCE AGAIN. TEMPS TO
REMAIN COOL AS GUIDANCE SUGGESTS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
REMAINING UNDER THE INFLUENCE OF A CUTOFF LOW OVER QUEBEC WHICH
WILL CONTINUE TO ROTATE SHORT WAVES ACROSS OUR AREA. EACH SHORT
WAVE WILL BRING THE POTENTIAL FOR MORE SHOWERS...AND TIMING THESE
WILL BE A CHALLENGE. NOT MUCH CHANGE IN TEMPERATURES THROUGH THE
PERIOD.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...THRU THIS EVENING MVFR TO IFR
CONDITIONS IN SHOWERS OR SCATTERED TSTMS OTHERWISE VFR CONDITIONS.
SOME PATCHY FOG TO DEVELOP LATER TONIGHT MAY CAUSE LOCAL AREAS TO
BECOME IFR. WEDNESDAY MOSTLY VFR CONDS EXCEPT MVFR IN ANY
SCT SHWRS/TSTMS.

LONG TERM /WEDNESDAY THROUGH SATURDAY/...
VARIABLE CONDITIONS WITH FREQUENT MVFR CONDITIONS AS AREAS OF
SHOWERS MOVE THROUGH THE AREA.

&&

.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...NO SIGNIFICANT CHANGES TO WINDS
OR SEAS AT THIS TIME.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WINDS AND SEAS REMAINING BELOW SMALL CRAFT CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 17, 2:21 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
321 AM EDT TUE JUN 17 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-180730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS LATER TODAY AND THIS EVENING MAY CONTAIN
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-180730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
321 AM EDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 1:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 PM EDT TUE JUN 17 2008

MEZ018-171845-
INTERIOR YORK-
205 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 245 PM EDT...

AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF NEWFIELD...OR ABOUT 11
MILES NORTHWEST OF ALFRED...MOVING NORTHEAST AT 7 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWFIELD...LIMERICK...
BAR MILLS...LIMINGTON AND HOLLIS THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Local storm report, Jun 17, 1:16 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
216 PM EDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     BROWNFIELD              43.94N 70.91W
06/17/2008                   OXFORD             ME   LAW ENFORCEMENT

            TREES DOWN.

0200 PM     HAIL             PARSONSFIELD            43.73N 70.93W
06/17/2008  E1.00 INCH       YORK               ME   PUBLIC

&&

TAYLOR
Local storm report, Jun 17, 1:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
220 PM EDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             CORNISH                 43.80N 70.80W
06/17/2008  E0.88 INCH       YORK               ME   PUBLIC

            HAIL COVERED THE GROUND

&&

TAYLOR
Special weather statement, Jun 17, 1:34 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
234 PM EDT TUE JUN 17 2008

MEZ008-009-013-014-171930-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN
SOMERSET-
234 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 330 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF PHILLIPS...OR ABOUT 16
MILES NORTHWEST OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOUNT BLUE STATE PARK...
MADRID...PHILLIPS...AVON...STRONG...SALEM...NEW VINEYARD...
KINGFIELD...NEW PORTLAND AND NORTH ANSON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

MC
Local storm report, Jun 17, 1:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             INTERVALE               44.08N 71.15W
06/17/2008  M1.75 INCH       CARROLL            NH   PUBLIC

0150 PM     HAIL             PORTER                  43.80N 70.93W
06/17/2008  M1.00 INCH       OXFORD             ME   PUBLIC

0155 PM     HAIL             WEST BALDWIN            43.83N 70.78W
06/17/2008  M1.00 INCH       CUMBERLAND         ME   PUBLIC

0159 PM     HAIL             PARSONSFIELD            43.73N 70.93W
06/17/2008  M0.88 INCH       YORK               ME   PUBLIC

0220 PM     HAIL             3 W NEWFIELD            43.65N 70.91W
06/17/2008  M1.00 INCH       YORK               ME   PUBLIC

0240 PM     HAIL             PHILLIPS                44.82N 70.34W
06/17/2008  E0.50 INCH       FRANKLIN           ME   TRAINED SPOTTER

&&

DS
Special weather statement, Jun 17, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
255 PM EDT TUE JUN 17 2008

NHZ001-171945-
NORTHERN COOS-
255 PM EDT TUE JUN 17 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 345 PM EDT...

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF PITTSBURG...OR ABOUT 11
MILES NORTHEAST OF CANAAN...MOVING NORTHEAST AT 23 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS STATE PARK
AND PITTSBURG THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED.

MC

The radar

The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Strafford

When
June 17, 2:00 PM EST
Where
Strafford County, Rochester
Property damage
$500
Reported by
Newspaper
Coordinates
43.300, -70.980

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120764.